Generic Name: acetaminophen, dextromethorphan, and pseudoephedrine (a SEET a MIN oh fen, DEX troe me THOR fan, SOO doe ee FED rin)Brand Names: Alka-Seltzer Plus Flu Liquigels, Comtrex Non-Drowsy, DayQuil, Dayquil Liquicaps, Daytime Cold, Non-Drowsy Daytime, Robitussin Honey Flu Non-Drowsy, Theraflu (pseudoephedrine) Daytime Severe Cold, Theraflu Severe Cold & Congestion Non-Drowsy, Triaminic Cough & Sore Throat (pseudoephedrine), Triaminic Softchew Throat Pain and Cough, Triaminic Softchews Cough & Sore Throat (pseudoephedrine)
Acetaminophen is a pain reliever and fever reducer.
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.
Pseudoephedrine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow to certain areas, which decreases swelling and allows nasal and respiratory (breathing) passages to open up.
The combination of acetaminophen, dextromethorphan, and pseudoephedrine is used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.
Acetaminophen, dextromethorphan, and pseudoephedrine may also be used for other purposes not listed in this medication guide.
Ask a doctor or pharmacist about using acetaminophen, dextromethorphan, and pseudoephedrine if you have:
alcoholism or cirrhosis of the liver;
heart disease or high blood pressure;
emphysema or chronic bronchitis;
an enlarged prostate; or
a thyroid disorder.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One packet of the oral powder may contain up to 1000 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Measure the liquid form of this medication with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.Drink extra fluids while you are taking this medication. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.Store this medicine at room temperature, away from heat, light, and moisture.
Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include dizziness, drowsiness, feeling restless or nervous, diarrhea, loss of appetite, seizure (convulsions), or coma.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.
fast, pounding, or uneven heartbeat;
severe dizziness, anxiety, restless feeling, or nervousness;
slow, shallow breathing;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Less serious side effects may include:
mild loss of appetite, upset stomach;
warmth, tingling, or redness under your skin;
feeling excited or restless;
sleep problems (insomnia); or
skin rash or itching.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Before taking this medication, tell your doctor if you are using any of the following drugs:
quinidine (Quinaglute, Quinidex);
zidovudine (Retrovir, AZT);
medicines to treat high blood pressure;
an antidepressant such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others;
atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others;
gout medication such as probenecid (Benemid); or
seizure medication such as phenytoin (Dilantin) or phenobarbital (Solfoton).
This list is not complete and there may be other drugs that can interact with acetaminophen, dextromethorphan, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.